What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 18, 1:45 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Mar 18, 1:45 PM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Wed Mar 18 2020
.DISCUSSION...
WV imagery shows the west coast upper trough has separated in two,
w/the southern portion just making landfall at Baja del Norte,
leaving progressive SW flow aloft over West Texas and Southeast New
Mexico. Ahead of this feature, large-scale forcing has resulted in
convection developing from wrn Sonora to Far West Texas. The latest
hi-res models bring this convection onto our higher terrain out west
over the next couple of hours. 12Z KMAF raob came in fairly
unimpressive, save for impressive deep-lyr shear (~50kts),
helicities (~ 150 m2/s2), and low LCL. Raob indicated that upper-
lvl winds had increased to ~90kts, but models increase this to
120kts overnight. Mid-lvl winds were 60kts, but these are forecast
to increase to 90kts tonight as well, yielding 0-6km bulk shear of
70-90kts. Best lapse rates for hail look to stay just ahead
of/along the Pac front, which moves thru late tonight. All that
said, instability in forecast soundings is initially tepid, but
increases overnight, suggesting this could be a late-night event.
The Pac front will scour moisture east as it plows thru the region
Thu. We've gone ahead and upgraded the watch for the
Guadalupes/Delawares, given strong mtn wave signatures in the progs.
Unfortunately, the Pac front will take temps to just below normal
Thu afternoon. A secondary cold front late Thu night will then take
temps well-blo normal Fri/Sat, w/Sat being the coldest day this
forecast. Dirty weak ridging sets in Sunday, however, for a rebound
to near-normal Sunday afternoon, and then temps into the 80s most
locations by Tue, which could be our warmest temps yet this year.
Aside from isolated convection ern fringes Thu night-Sat night,
extended grids stay dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 56 70 43 55 / 80 0 10 0
Carlsbad 47 67 40 64 / 60 0 0 0
Dryden 58 83 54 73 / 50 0 30 0
Fort Stockton 54 74 47 66 / 70 0 10 0
Guadalupe Pass 40 55 40 57 / 60 0 0 0
Hobbs 47 65 38 59 / 70 0 0 0
Marfa 44 69 39 69 / 80 0 0 0
Midland Intl Airport 54 70 44 58 / 80 0 0 0
Odessa 54 69 44 58 / 80 0 0 0
Wink 52 71 43 65 / 80 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 6 AM to 8 PM MDT Thursday for Eddy County
Plains.
High Wind Warning from 11 PM this evening to 8 PM MDT Thursday
for Guadalupe Mountains of Eddy County.
TX...Wind Advisory from 7 AM to 9 PM CDT Thursday for Eastern
Culberson County-Van Horn and Highway 54 Corridor.
High Wind Warning from 11 PM this evening to 8 PM MDT Thursday
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
&&
80/44Hazardous weather outlook, Mar 18, 3:42 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
442 PM CDT Wed Mar 18 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-192145-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
442 PM CDT Wed Mar 18 2020 /342 PM MDT Wed Mar 18 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Tonight
A Tornado Watch is in effect until midnight CDT for Borden, Scurry,
Howard, Mitchell, Glasscock, and Reagan Counties.
Thunderstorms are expected today and tonight across the area. There
is an enhanced risk of severe storms across the eastern Permian
Basin with a slight risk of severe storms east of a Hobbs to
Marathon line. Large to very large hail, damaging wind, frequent
lightning, and a few tornadoes are possible.
High wind is likely across the Guadalupe Mountains beginning late
tonight. A High Wind Warning is in effect
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A High Wind Warning is in effect Thursday for the Guadalupe
Mountains. A Wind Advisory is in effect Thursday for Eddy and
Culberson Counties.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, Mar 18, 3:22 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
422 PM CDT Wed Mar 18 2020
TXZ062-063-069-070-182200-
Midland TX-Reagan TX-Glasscock TX-Upton TX-
422 PM CDT Wed Mar 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GLASSCOCK...
NORTHWESTERN REAGAN...EASTERN MIDLAND AND NORTHEASTERN UPTON COUNTIES
UNTIL 500 PM CDT...
At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles north of Rankin, moving northeast at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Greenwood, Spraberry and Midkiff.
LAT...LON 3143 10181 3152 10201 3206 10190 3193 10148
TIME...MOT...LOC 2121Z 205DEG 38KT 3156 10192
24
Special weather statement, Mar 18, 4:01 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
501 PM CDT Wed Mar 18 2020
TXZ051-052-062-063-070-182245-
Midland TX-Martin TX-Reagan TX-Glasscock TX-Howard TX-
501 PM CDT Wed Mar 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR GLASSCOCK...NORTHWESTERN
REAGAN...NORTHEASTERN MIDLAND...SOUTHEASTERN MARTIN...SOUTHWESTERN
HOWARD AND NORTHEASTERN UPTON COUNTIES UNTIL 545 PM CDT...
At 500 PM CDT, Doppler radar was tracking an area of strong
thunderstorms extending from near Midland International Air and
Space Port to 23 miles south of Garden City. Movement was northeast
at 40 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Midland, Greenwood, Garden City, Stanton, Lomax, Lenorah, Midland
International Air and Space Port, Tarzan, Cotton Flat, Midland
Airpark, Skywest Airport, Courtney, Saint Lawrence, Stanton Municipal
Aiport and Spraberry.
This includes Interstate 20 between mile markers 130 and 169.
A Tornado Watch remains in effect until midnight CDT for western
Texas.
LAT...LON 3142 10155 3161 10178 3165 10178 3165 10183
3197 10222 3241 10190 3198 10126 3165 10127
TIME...MOT...LOC 2200Z 203DEG 35KT 3195 10216 3154 10161
24Special weather statement, Mar 18, 4:44 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
544 PM CDT Wed Mar 18 2020
TXZ047-048-051>053-063-182330-
Mitchell TX-Martin TX-Scurry TX-Glasscock TX-Howard TX-Borden TX-
544 PM CDT Wed Mar 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GLASSCOCK...
NORTHWESTERN MITCHELL...SOUTHWESTERN SCURRY...SOUTHERN BORDEN...
NORTHEASTERN MARTIN...HOWARD AND SOUTHEASTERN DAWSON COUNTIES UNTIL
630 PM CDT...
At 543 PM CDT, Doppler radar was tracking an area of strong
thunderstorms extending from 8 miles east of Lenorah to near Lomax.
Movement was northeast at 45 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Big Spring, Ackerly, Gail, Coahoma, Sand Springs, Colorado City
Airport, Lomax, J B Thomas Reservoir, Lenorah, Luther, Vincent,
Cuthbert, Big Spring Country Club, Big Spring McMahon-Wrinkle
Airpark, Knott, Vealmoor and Elbow.
This includes Interstate 20 between mile markers 162 and 203.
A Tornado Watch remains in effect until midnight CDT for western
Texas.
LAT...LON 3201 10154 3229 10191 3252 10172 3253 10169
3256 10169 3283 10146 3248 10088
TIME...MOT...LOC 2243Z 221DEG 44KT 3228 10174 3212 10155
24